Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Charleston, SC

April 9, 1998Bryan County, Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 9, 1998, 6:56 AM EDT for Bryan County, Chatham County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 1998, 6:56 AM EDT (10:56 UTC)
Expired
Apr 9, 1998, 7:30 AM EDT
In force
34 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Bryan County, GA, Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:05 AM EDTTornado F1Richmond Hill, GASeveral trees uprooted or snapped off as F1 ended cycle of destruction from the parent thunderstorm that moved from Long County through Liberty to the western edge of Bryan.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:30 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 091056 RRA
SVRCHS
GAC029-051-091130-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
656 AM EDT THU APR 9 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BRYAN COUNTY IN SOUTHEASTERN GEORGIA
  CHATHAM COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 730 AM EDT

* AT 650 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF RICHMOND HILL... MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-95 JUST NORTH OF RICHMOND HILL AT 700 AM
  SAVANNAH AND VICINITY BETWEEN 705 AND 720 AM

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROJM WINDOWS.

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 9, 3:00 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER ERVICE CHARLESTON SC
300 AM EDT THU APR 9 1998

JUST WALKED IN THE DOOR. SORRY...NOT MUCH TO SAY. BUT...VERY QUICK
LOOK AT OBS...RADAR...SAT...ETC...PRELIMINARY PKG LUKS GOOD. WIND
ADV A DEFINITE TODAY WITH CURR CONDS ALONG THE CSTL CWA GUSTING AOA
25 MPH. WRKZFP LUKS FINE AND WL KEEP THIS SHORT AND GET THOUGHTS
TOGETHER FOR UPCOMING WRKCWF.

CAE...NEED HEADER FOR ERN SC ZONES DUE TO SEV TSTM WATCH 195...
LATEST DISC FROM MKC PROB UPGRADE TO TORN WATCH. JUST A REMINDER.

MJR

In the hours before

Local storm report, Apr 9, 1:16 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
116 AM EDT THU APR 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    NORTH CHARLESTON          SC   1 INCH HAIL
04/09/98   CHARLESTON                     NWS OBSERVED AT STATION
Local storm report, Apr 9, 1:26 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 AM EDT THU APR 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    WANDO                     SC   1.75 INCH HAIL
04/09/98   BERKELEY                       DISPATCH REPORT GOLF BALL
                                          HAIL
Local storm report, Apr 9, 5:55 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 AM EDT THU APR 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 AM    PEMBROKE                  GA   70 MPH TSTM GUST
04/09/98   BRYAN                          HAM REPORT. POWER
                                          OUTAGES 60-70 MPH WIND

0554 AM    5 N PEMBROKE              GA   70 MPH TSTM GUST
04/09/98   BULLOCH                        DISPATCH REPORT
                                          NEAR HWY 119 AND COUNTY LINE
Local storm report, Apr 9, 5:55 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 AM EDT THU APR 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 AM    PEMBROKE                  GA   70 MPH TSTM GUST
04/09/98   BRYAN                          HAM REPORT. POWER
                                          OUTAGES 60-70 MPH WIND

0554 AM    5 N PEMBROKE              GA   70 MPH TSTM GUST
04/09/98   BULLOCH                        DISPATCH REPORT
                                          NEAR HWY 119 AND COUNTY LINE
Local storm report, Apr 9, 6:00 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT THU APR 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 AM    10 N LANIER               GA   TORNADO
04/09/98   BULLOCH                        DISPATCH REPORT. OFFICER
                                          SIGHTED TORNADO AT
                                          BULLOCH/BRYAN CNTY LINE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:11 AM EDTSevere Thunderstorm WarningCHSLong49 min
Apr 9, 5:51 AM EDTTornado WarningCHSBryan, Bulloch, Effingham34 min
Apr 9, 6:19 AM EDTTornado WarningCHSLong, Tattnall31 min
Apr 9, 6:33 AM EDTTornado WarningCHSLiberty, Long32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.